5 Telltale Narcotic Overdose Symptoms and What to Do

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Narcotics are indispensable for medical reasons to relieve pain, whether physically or psychologically, and chances are that you or someone you know has been prescribed a narcotic for one reason or another.  The problem is, that the risk of narcotic overdoses goes beyond the addiction or abuse associated with their use.

Statistics show that no matter how careful or controlled the use of narcotics may be, an overdose can occur without warning and narcotic overdoses are the leading cause of injury deaths and send more people to emergency rooms, yearly, than any other medical reason.  According to the Center for Disease Control, most narcotic overdose deaths involved prescription opioid painkillers.

In a report by the Brandeis University, from 2007 to 2011, the number of emergency room visits from oxycodone overdoses increased by 220%.  These drugs act to depress the central nervous system, effectively slowing down the brain and bodily functions to calm or relieve pain, often creating a euphoric effect in the mind.  As narcotics are metabolized, they can easily be carried throughout the body where they can last for long periods of time in the bloodstream and with excessive amounts can overload brain and body functions causing serious impairments and complications.

The prescription pill problem has become epidemic in the United States and knowing how to recognize the following 5 Telltale Narcotic Overdose Symptoms and What to Do can mean all the difference between life and death for any person who uses these drugs.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
47,300* People Addicted
23,100* Getting Help
8,209* Deaths
*Statistic from 2015

Respiratory Distress or Stopped Breathing

Narcotic Overdose Symptoms

If someone around you is overdosing on narcotics you should call for help right away.

Respiratory distress accounts for the majority of narcotics overdose deaths.  If a person has depressed, shallow, or erratic breathing, or if the breathing has stopped, this is a medical emergency and attention should be sought immediately.  Serious complications can result from lack of oxygen in the bloodstream.  Depressed breathing can cause hypoxia and ultimately, damage organs and other body tissues.  The person may lose consciousness and this symptom is often a prelude to others.  Never leave the individual alone.  If breathing has stopped, CPR should be performed until medical professionals can take over.

Loss of Consciousness

If the person loses consciousness or is unresponsive, it is important to get emergency help immediately. Attempt to awaken the individual through outside stimulus by making loud noises, shaking them, placing them under cold water, or walking them around, only after calling 9-1-1 for proper medical attention.  Loss of consciousness could be related to a variety of circumstances, so, even if the person is awakened, other complications can be present requiring immediate medical attention.

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Excessive Sweating or Hypothermia

Significant changes to the body’s core temperature can drastically affect normal body functions and metabolism, marking another narcotic overdose symptom.  Complications can be severe and include respiratory problems as well as cardiovascular problems such as strokes and cardiac arrest.  Emergency medical treatment is necessary to diagnose and prevent further risks.

Hypoxia – Pale Face, Clammy or Cold Skin, Skin Discolorations

This results from a lack of oxygen and can usually be detected by a pale face which appears grayish or ashen with clammy or cold to the touch skin.  Severe hypoxia can result in cyanosis which is the bluish or purplish discoloration of the skin and eventually, gangrene.  Lack of oxygen can damage organs and time is of the essence to prevent any of these severe issues.  Immediate emergency help is critical in these cases.

5 Ways to Get Naloxone and Prevent an Opioid Overdose

Choking Sounds, or a Snore-Like Gurgling Noise

This is often called the “death rattle.” Immediately call 9-1-1 for emergency medical attention.  At this point, the person is having serious problems breathing and the complications have become extremely severe.  The person is usually in a highly weakened state and without medical help, death is imminent.

To learn more about narcotics overdose, or for help finding an addiction treatment program, call (800) 407-7195.

the Take-Away

Many narcotics are helpful drugs, but they must be used as prescribed. Taking too much of a narcotic can lead to overdose, which can lead to death if not treated in time.